Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 252, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 24, 1996, 8:00 PM CDT for Ellis County, Harper County, Oklahoma. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1996, 8:00 PM CDT (01:00 UTC)
- Expired
- May 24, 1996, 8:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
Counties Ellis County, OK, Harper County, OK
The radar
The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 8:15 PM CDT | Hail 0.75 | Laverne, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 389 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 250054
SVROKC
OKC045-059-250145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
800 PM CDT FRI MAY 24 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM CDT FOR
PEOPLE IN THE FOLLOWING COUNTIES
IN NORTHWESTERN OKLAHOMA
HARPER AND NORTHWESTERN ELLIS
INCLUDING THE FOLLOWING LOCATIONS
BUFFALO...CATESBY...LAVERNE...MAY...ROSSTON AND SELMAN
AT 747 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM APPROACHING
THE OKLAHOMA STATE LINE 9 MILES NORTHWEST OF CATESBY.
THE STORM WAS MOVING NORTHEAST AT 35 MPH.
THIS STORM LIKELY CONTAINS HAIL UP TO THE SIZE OF QUARTERS AND WIND
GUSTS TO 60 MPH. VERY HEAVY RAIN AND FREQUENT LIGHTNING ALSO ACCOMPANY
THIS STORM. SEEK SHELTER INDOORS... STAY AWAY FROM WINDOWS...AND AVOID
USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
LAT...LON 3679 9946 3626 9999 36x54 10044 3682 10027
3700 9969What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:41 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, May 24, 3:41 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 335 PM CDT FRI MAY 24 1996 STRG STRMS FIRING ALNG FNT IN NRN TX PNHDL THIS AFTN. MESONET/STLT INDCTS FNT ALSO XTNDS ACRS HARPER COUNTY IN NWRN OK. ADDNL TSTM DVLPMT WL BE PSBL ACRS THIS AREA DURG THE EVE. DRYLN LKLY NOT TO BE MUCH OF A FACTOR FOR WRN OK TNGT AS WINDS WEST OF THE DRYLN HAVE BACKED TO THE EAST IN RESPONSE TO UPR LOW IN SWRN U.S. HWVR... A CPL WKR STRMS HV BEEN DVLPG NEAR THE CAPROCK. WK S/W PROGGED ACRS THE AREA THIS EVE ALSO AIDING CNVCTN. BLV CHCS FOR TSTMS WL RMN IN WRN ZNS THIS EVE/TNGT AS STEERING FLOW WL TAKE TSTMS GENLY NNE... WHILE FURTHER SEWD ADVANCE OF FNT WL BE LIMITED. IN LONGER TERM... CHCS FOR TSTMS WL GRDLY SPRD EWD ACR FA AS UPR LOW BEGINS TO KICK OUT TO THE NE. SCT TSTMS XPCTD TO BE AGN MAINLY IN WRN ZNS ON SAT... SPRDG INTO PTNS OF CNTRL ZNS LATE SAT NITE AND/OR SUN. TEMPS XPCTD TO BE A LTL WRMR THAN GUID ALTHO GRDL COOLING TREND ACCEPTED. WL CONT WITH CAUTION FOR AREA LAKES THIS EVE ACRS CNTRL/WRN ZNS. BRISK SLY WINDS XPCTD AGN SAT. FCSTID = 32 OKC 74 90 73 86 / 0 0 10 20 HBR 72 93 70 90 / 20 20 30 20 SPS 76 94 73 90 / 10 0 20 20 GAG 68 90 66 84 / 30 20 30 30 PNC 75 92 74 85 / 0 0 20 30 DUA 74 90 73 88 / 0 0 0 20 .OKC... OK...CAUTION ON LAKES THIS EVE ZNS 4>31..33>42..44>47..50..51 TX...CAUTION ON LAKES THIS EVE ZNS 83>90
In the hours before
Local storm report, May 24, 6:59 PM CDT, 1 hour 1 minute before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 700 PM CDT FRI MAY 24 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 640 PM 1 E CATESBY OK 1 INCH HAIL 05/24/96 ELLIS 645 PM 2 NW CATESBY OK 1 INCH HAIL. 05/24/96 ELLIS 655 PM 8 SW LAVERNE OK 0.75 INCH HAIL 05/24/96 HARPER J
Local storm report, May 24, 7:24 PM CDT, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
725 PM CDT FRI MAY 24 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
DATE ....COUNTY LOCATION....
705 PM LAVERNE OK .75 INCH HAIL
05/24/96 HARPER
705 PM 6 S LAVERNE OK .88 INCH HAIL.
05/24/96 HARPER
:
JThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:47 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 58 min |
| May 24, 9:42 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 63 min |
| May 24, 9:42 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 63 min |
| May 24, 9:45 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 45 min |
| May 24, 10:10 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 50 min |
| May 24, 10:29 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 61 min |
| May 25, 2:38 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 37 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.